Alert archive / West Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Charleston, WV

August 19, 2011Putnam County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 19, 2011, 4:25 AM EDT for Putnam County, West Virginia. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2011, 4:25 AM EDT (08:25 UTC)
Expired
Aug 19, 2011, 6:00 AM EDT
In force
95 min
Issued by
NWS Charleston, WV

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 25 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
963 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

961 
WWUS81 KRLX 190825
SPSRLX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 AM EDT FRI AUG 19 2011

WVZ014-015-191000-
KANAWHA WV-PUTNAM WV-
425 AM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PUTNAM AND NORTHERN
KANAWHA COUNTIES...

AT 418 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WINFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. 

THIS STORM WILL BE NEAR POCA AROUND 430 AM...CROSS LANES AROUND 445
AM...SISSONVILLE AROUND 500 AM...ELKVIEW AROUND 530 AM AND CLENDENIN
AROUND 545 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 34 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 99 AND
117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 20.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3856 8201 3857 8165 3856 8162 3857 8159
      3858 8150 3855 8147 3855 8139 3854 8134
      3831 8135 3838 8202

$$

08

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:50 AM EDT, 35 minutes earlier.

Area forecast discussion, Aug 19, 3:50 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT FRI AUG 19 2011

.SYNOPSIS...
UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW WILL PROVIDE
OPPORTUNITIES FOR SHOWERS AND THUNDERSTORMS AT TIMES THROUGHOUT
THE WEEKEND.  A SOMEWHAT STRONGER COLD FRONT CROSSES SUNDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ISOLATED CONVECTION WILL MOVE ACROSS OUR CWA DURING THE EARLY
MORNING HOURS. THIS ACTIVITY IS ASSOCIATED WITH AN H5 SHORT WAVE
TRIGGERING CONVECTION OVER WV OVERNIGHT. FOLLOWED THE WRFARW MODEL
AS IT DEPICTED CONVECTION SINCE THE BEGGING. INCREASED POPS TO
CATEGORICAL ACCORDINGLY.

WEAK LAKE ERIE COLD FRONT WILL BE PUSHING S INTO THE AREA FRI.
WHATEVER IS LEFT OF THE BOUNDARY WILL BE ACROSS THE CENTRAL CWA BY
18Z.  KEPT CHANCE POPS MAINLY ALONG AND EAST OF THIS FOR DEVELOPMENT
DURING PEAK HEATING.  CAPPING MAY CONTINUE TO BE AN ISSUE IN SOME
AREAS THOUGH...AND WITH WEAK MIDLEVEL FLOW SEE LITTLE CHANCE FOR
SIGNIFICANT CONVECTION THOUGH ANYTHING THAT DOES STAND UP WILL BE
SLOW MOVING AND THUS PERSISTENT.  MID LEVEL DRY AIR PUSHES S INTO N
WV ESPECIALLY IN THE MOUNTAINS FRI AFTERNOON.

ANOTHER UPPER LEVEL S/W TROUGH APPROACHES SW PORTION OF FORECAST
AREA LATE FRI.

STUCK CLOSER TO BIAS-CORRECTED MOSGUIDE GRID TONIGHT FOR MIN
TEMPS...GENERALLY HIGHER THAN MET/MAV.  NUDGED UP FRIDAY HIGHS BUT
STILL CAME IN A TOUCH BELOW MOS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
FAIRLY TRANQUIL WILL START THE WEEKEND ON SATURDAY INTO SATURDAY
NIGHT. HAVE BACKED OFF ON THE PRECIP DURING THIS TIME TO ACCOUNT
FOR FAIRLY DRY COLUMN OF AIR. TEMPERATURES WILL CLIMB INTO THE
UPPER 80S TO AROUND 90 ACROSS THE LOWLAND WITH LOWER TO MID 80S IN
THE MOUNTAINS.

THE NEXT SHORTWAVE ENTERS THE REGION OVERNIGHT SATURDAY. THIS WILL
ALLOW FOR THE INCREASE OF SHOWERS AND THUNDERSTORMS. DEPENDING ON
THE SPEED THE COLD FRONT PUSHES ACROSS THE AREA...PRECIP CHANCES
COULD LINGER THROUGH SUNDAY NIGHT/MONDAY MORNING. HAVE GRADUALLY
TAPERED OFF SHOWERS AND STORMS FROM WEST TO EAST DURING THE
OVERNIGHT HOURS. PRECIPITABLE WATER IN EXCESS OF 1 INCH COULD LEAD
TO SOME DECENT RAINFALL AMOUNTS IN ANY STORMS. ONCE THE FRONT MOVES
THROUGH...SURFACE HIGH PRESSURE FOLLOW. SLIGHTLY COOLER TEMPERATURES
AND DRIER WEATHER WILL START THE WORKWEEK&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
BASICALLY WENT WITH HPC THINKING. COLD FRONT...WITH SHOWERS AND
THUNDERSTORMS...PUSHES SOUTHEAST ON SUNDAY...WITH HIGH PRESSURE
BUILDING IN. SURFACE HIGH PRESSURE...ALONG WITH DRIER AND COOLER
WEATHER...SHOULD FULLY BE IN CONTROL OF OUR WEATHER MONDAY NIGHT
INTO WEDNESDAY. AS HIGH CENTER PUSHES SOUTHEAST...SOUTHERLY WINDS
SHOULD RESULT IN WARMER TEMPERATURES ON THURSDAY.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
VFR/MVFR CONDITIONS WILL CONTINUE UNDER LIGHT FOG. IFR CEILINGS
AND VISIBILITIES COULD RESULT ALONG HEAVY SHOWER OR THUNDERSTORMS.

A VERY WEAK FRONT MOVING SLOWLY SWD FRI...AND ANOTHER UPPER LEVEL
DISTURBANCE LATE FRI NT.

DENSE VALLEY FOG WILL FORM LATE FRIDAY NIGHT...ALTHOUGH IT COULD
BE INTERRUPTED BY CLOUDS ASSOCIATED WITH SHOWERS AND
THUNDERSTORMS.

FLOW WILL BE LIGHT AND VARIABLE AT THE SURFACE AND LATE MAINLY W
ALOFT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: AS NOTED ABOVE...FOG OCCURRENCE IS DEPENDENT ON
TIMING OF CLOUD ARRIVAL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    FRI 08/19/11
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  L    L    L    L    L    M    H    H    H    H    H    H
HTS CONSISTENCY  L    L    L    L    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    L    M    L    L    M    M    H    H    H    H    H
PKB CONSISTENCY  L    L    L    L    M    M    H    H    H    H    H    H
CKB CONSISTENCY  L    L    L    L    L    H    H    H    H    H    H    H

AFTER 06Z SATURDAY...
NO WIDESPREAD AREAS OF IFR ARE EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JB/ARJ
NEAR TERM...ARJ
SHORT TERM...JB
LONG TERM...JSH
AVIATION...TRM
Hazardous weather outlook, Aug 19, 3:50 AM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
350 AM EDT FRI AUG 19 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-200800-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
350 AM EDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 4:25 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 AM EDT FRI AUG 19 2011

WVZ014-015-191000-
KANAWHA WV-PUTNAM WV-
425 AM EDT FRI AUG 19 2011

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PUTNAM AND NORTHERN
KANAWHA COUNTIES...

AT 418 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF WINFIELD...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR POCA AROUND 430 AM...CROSS LANES AROUND 445
AM...SISSONVILLE AROUND 500 AM...ELKVIEW AROUND 530 AM AND CLENDENIN
AROUND 545 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...I-64 BETWEEN MILE
MARKERS 34 AND 57 IN WEST VIRGINIA...I-77 BETWEEN MILE MARKERS 99 AND
117 IN WEST VIRGINIA...I-79 BETWEEN MILE MARKERS 1 AND 20.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3856 8201 3857 8165 3856 8162 3857 8159
      3858 8150 3855 8147 3855 8139 3854 8134
      3831 8135 3838 8202

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:12 AM EDTSpecial Weather StatementRLXPutnam33 min
Aug 19, 5:13 AM EDTSpecial Weather StatementRLXPutnam32 min
Aug 19, 5:17 AM EDTSpecial Weather StatementRLXCabell, Putnam, Roane43 min
Aug 19, 5:54 AM EDTSpecial Weather StatementRLXJackson51 min
Aug 19, 6:11 AM EDTSpecial Weather StatementRLXBraxton, Gilmer49 min
Aug 19, 6:35 AM EDTFlash Flood WarningRLXCalhoun, Roane115 min
Aug 19, 5:46 PM EDTSpecial Weather StatementRLXHarrison44 min
Aug 19, 6:27 PM EDTSpecial Weather StatementRLXDoddridge, Tyler48 min
Aug 19, 7:49 PM EDTSpecial Weather StatementRLXBarbour41 min
Aug 19, 6:37 PM EDTSpecial Weather StatementRLXMeigs53 min
Aug 19, 5:41 AM EDTSpecial Weather StatementRLXBoyd49 min

Nearby

Special Weather Statements in West Virginia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.